advertisement
Question
Posted by: Forest | 2007/03/21

Tachycardia side effect of Meds

Hi,
I suffer from Chronic Depression and have tried countless medications. I finally have found a drug that is working and providing desired results. Its Emdalen (Lofepramine Hydrochloride) I take 140mg daily. I don't want to stop taking it as this was one of the last available medications to try (I think I have tried 16.). I have experienced various side effects. Most are manageable. The one that concerns me is the tachycardia. I am aware this is a recognised side effect. 8 months ago I had an ECG and have seen a physician, both the Psychiatrist and the physcian say all is ok.
However I have been on this drug for 10months now and my pulse is constantly above 100 even when resting. (It has been this rate for the full 10 months) If I walk a short distance it can go up to 140 very rapidly. During exercise (I wear a cardiac monitor to keep a record of my heart rate while I am at gym) the average pulse rate is 164 and the max heart rate is often around 185bpm. I am 32 years old, weigh 57kg and am 167cms tall.
My question is this:
Although my heart is fine now, what is the long term risk of having a permanently raised heart rate? Should I be concerned and taking any precautions?I will be probably have to be on this medication for a few years.
I don't want to be 40 with my depression resolved but land up with long term heart problems as a consequence.
Thanks for your time
Kind Regards,
Carol

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Dear Carol
Have you tried cutting down on the dose - say taking 1/2 in the morning when you know you are going to be active and 1 at night? Emdalen can be heart-toxic in that it can cause abnormal rythms which can in turn develop into heart failure in the long term although of all the tricyclic antidepressants this one is the most "heart friendly". I would not stop it, but rather experiment with tweaking the dose to find a middle way where you have a calmer heartbeat and still a good effect of the medication.

also try and supplement your Emdalen with natural treatments:
Folate, Omega 3 and 6 oil, Selenium (sunflower seeds), Inositol and Vit C supplements
Get 20 min of exercise each day - it increases your feel good hormones in the brain or endorphins ( walking is fine)
Avoid caffeiene, be in bright light for at least 30 minutes each day ( artificial or sun) and get psycho therapy if the depression was caused by a traumatic or emotional incident.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Forest | 2007/03/22

Thank You Cyber Doc,
I have already decreased the dose from 210mg to 140mg, I did this about 4 months ago. I tried decreasing further but it affected my mood too badly. I am doing all the additional things- like exercise, supplements and therapy- I won't be beaten by this. I will attempt to split the dose between morning and evening- that is something I hadn't thought of. I also think I will schedule regular check-ups to monitor the effects on my heart.
Thanks again for your time
Carol

Reply to Forest

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement